Washington Township, PA - A Washington Township police officer accidentally overdosed after searching a car and inhaling a powdery substance, according to Fox News. "Opioid Overdose" or "intoxication" are the official terms used to describe the condition whether the ingestion was intentional or accidental.
The incident occurred early Sunday morning, May 28, about 12:30 AM, after two Washington Township police officers responded to a one-vehicle collision on Route 356.
The driver of the vehicle involved in the collision, Travis Ross, resisted arrest while being taken into custody but was eventually subdued, according to CBS Local.
Ross was charged for driving under the influence of alcohol.
Ross told police that his wallet was in the center console of his car. When one of the officers went inside of Ross' vehicle and opened the center console, a powdery substance went up into the air, according to Washington Township Police Chief Scott Slagle.
Chief Slagle said that the officer turned around and started walking back to his vehicle, when he became dizzy. The Chief said that the officer felt his heart begin racing, and that he went down on one knee because he felt like he might pass out.
Paramedics were already en route to the scene and gave two doses of Narcan to the police officer when they arrived. He was then transported to Forbes Regional Hospital where he was treated for a few hours before being released.
During a search of Ross' vehicle, baggies of heroin were found inside, along with some type of powdery substance on the driver's seat.
The police officer was not identified. The powdery substance has been sent off to be tested. It is believed to be either heroin or fentanyl.
This is the second time this month that a police officer has accidentally overdosed on a narcotic. East Liverpool Police Officer Chris Greene wore a mask and gloves during a May 15 traffic stop, but noticed powder on his jacket when he arrived back at the Ohio police department afterward.
He said he brushed the powder off, and collapsed an hour later. He became unresponsive, and paramedics gave him one dose of Narcan. Officer Greene was transported to Liverpool City Hospital where he was given three more doses of Narcan. He has since recovered.
The substance that Officer Greene accidentally overdosed on was tested and found to be fentanyl. The ELPD has stopped all field testing of drugs in the field due to the risk of accidental exposures, according to The Daily Caller.
We have seen a major increase in accidental overdoes recently